Adverse Reactions - The Horse Forum
  • 1 Post By Left Hand Percherons
LinkBack Thread Tools
post #1 of 9 Old 04-18-2013, 09:10 PM Thread Starter
Join Date: Dec 2011
Location: in the barn
Posts: 104
• Horses: 1
Adverse Reactions

I have had a time with my gelding every year once he gets his spring vaccinations. For a few days he will spike a high fever, and has even had some edema under his belly. A few doses of Banamine seems to always help but we both get stressed this time of year Has anyone else had a horse with a reaction to their shots?

CC n Dodger
ccndodger is offline  
Sponsored Links
post #2 of 9 Old 04-18-2013, 11:17 PM
Join Date: Feb 2011
Posts: 1,793
• Horses: 0
Who was the manufacturer of the vaccines? I would first look at getting shots from a different manufacturer. He could be having a reaction to what the vaccination is suspended in. Cut the shot down to individual vaccinations instead of doing combo shots might help as well. Give each in a different area so you can monitor any adverse reaction. Look into intranasal shots as an alternative. When all of this doesn't change anything, what are your risks? What shots can he live without? Most horses are over vaccinated so something to think about.
walkinthewalk likes this.
Left Hand Percherons is offline  
post #3 of 9 Old 04-18-2013, 11:44 PM Thread Starter
Join Date: Dec 2011
Location: in the barn
Posts: 104
• Horses: 1
Yes, some good ideas you have. I guess I need to start doing my own vaccinations instead of going to our vet. Intranasal could possibly be an option :) I think though what I he is reacting to would probably be the rabies vaccine, which I know I dont want to go without considering its mortality rate is 100% Rhino he could probably do without but everything else I would like to be somewhat covered on. Not sure of the manufactures name, but I will find out from my vet and try to get something different next year. Thanks for your advise ;)

CC n Dodger
ccndodger is offline  
post #4 of 9 Old 04-19-2013, 01:08 AM
Green Broke
Join Date: Jun 2012
Location: Canada
Posts: 3,382
• Horses: 0
Many years ago, two of my horses always reacted badly to the flu shot (I stopped giving that to this day - I go with sleeping sickness, tetanus, west nile and rabies) -- for a few days they would be very lethargic and stiff/sore looking and the one who reacted the worst would have to walk backwards for a few steps before he could go move forward.
Chevaux is offline  
post #5 of 9 Old 04-19-2013, 08:33 AM
Join Date: Jul 2008
Location: Middle Tennessee
Posts: 5,228
• Horses: 0
LefthandPercherons said:
He could be having a reaction to what the vaccination is suspended in
That is a good possibility. A lady on another forum works in the equine bio-tech world and has said for years the adjuvant in vaccines is generally the trouble-maker

I have one horse, of four, that has always been drug sensitive.

Fortunately I don't show and the short time he was boarded, it was a very small private barn way out in the country. Meaning I didn't have to pump him full of every vaccine known to mankind.

He is so drug sensitive, he can't have bute - half tablet will drop him to his knees.

When power tools were used on his teeth, the amount of sedation he required wouldn't phase the whiskers on a Quarter Horse. He's a Tennessee Walker and they are on the drug sensitive side.

These days all my horses get is a rabies shot. The vet gave him his rabies shot in the butt, to help reduce the reaction, and he stayed an extra 30 minutes to be sure Duke wouldn't drop to the floor and not get up.

Duke did have a mild reaction but he snapped out of it.

Duke is now 25+ and gets worse as he gets older - so that is something else to be considered.

I don't have an answer as to how approach the vaccinations but wanted you to know, there are other horses with drug sensitivities and it is possible the sensitivity might increase as the horse ages.

A Good Horseman Doesn't Have To Tell Anyone; The Horse Already Knows.
walkinthewalk is offline  
post #6 of 9 Old 04-19-2013, 08:49 AM
Join Date: Jun 2012
Location: AZ
Posts: 390
• Horses: 1
Most horses will get sick off the shots. Its the bodies way of building up to the virus, that is why they get a fever. Its like getting a little cold. My horses get everything, as they are show horses. Show horses must have them. Also if you live in area that not known for rabies I would not worry about. I only give it if I plan on going out of state for a show. However, here is one more thought. Sometime ago I thought I would save some money giving my own shots. However its not all ways the best idea, You are putting your horses life on the line if its not done right. If the shot is not the right temp. If its not given right. Not given right...etc
Freemare is offline  
post #7 of 9 Old 04-19-2013, 08:59 AM
Join Date: Jun 2007
Location: left of center
Posts: 7,083
• Horses: 2
^^ Most? Not sure about that, but we do have a mini who gets pretty miserable, hugely swollen, etc after her Rabies. I don't remember what the vet said to give her, but somehow I think it may have been Benadryl? I would suggest checking with your vet.

Signature undergoing edits. Please standby.......
franknbeans is offline  
post #8 of 9 Old 04-19-2013, 10:53 AM
Join Date: Feb 2011
Posts: 1,793
• Horses: 0
Originally Posted by ccndodger View Post
I guess I need to start doing my own vaccinations instead of going to our vet.
I would keep the vet in the picture for now. If something does happen, you have very little recourse if you do it yourself. You vet also might not respond as quickly to an emergency if he did not administer the shots in the first place.
Left Hand Percherons is offline  
post #9 of 9 Old 04-19-2013, 11:21 AM
Join Date: Feb 2011
Posts: 1,793
• Horses: 0
You should also look at if the shots are killed virus or modified live virus. You should get a stronger response from a modified live so perhaps only using killed virus might be all he can handle.

You can also pull a blood sample and check titers for immunity levels prior to giving shots. You might find he has adequate immunity levels where you can skip that one or two shots a year.
Left Hand Percherons is offline  

Quick Reply

Register Now

In order to be able to post messages on the The Horse Forum forums, you must first register.

Already have a Horse Forum account?
Members are allowed only one account per person at the Horse Forum, so if you've made an account here in the past you'll need to continue using that account. Please do not create a new account or you may lose access to the Horse Forum. If you need help recovering your existing account, please Contact Us. We'll be glad to help!

New to the Horse Forum?
Please choose a username you will be satisfied with using for the duration of your membership at the Horse Forum. We do not change members' usernames upon request because that would make it difficult for everyone to keep track of who is who on the forum. For that reason, please do not incorporate your horse's name into your username so that you are not stuck with a username related to a horse you may no longer have some day, or use any other username you may no longer identify with or care for in the future.

User Name:
Please enter a password for your user account. Note that passwords are case-sensitive.


Confirm Password:
Email Address
Please enter a valid email address for yourself.

Email Address:


Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.

Old Thread Warning
This thread is more than 90 days old. When a thread is this old, it is often better to start a new thread rather than post to it. However, If you feel you have something of value to add to this particular thread, you can do so by checking the box below before submitting your post.

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page

Similar Threads
Thread Thread Starter Forum Replies Last Post
Flax seed and skin reactions/allergies? Muppetgirl Horse Nutrition 12 11-21-2012 07:41 PM
Has anyone had adverse effects from oxytet? sbienusa Horse Health 0 07-02-2012 01:26 PM
Vaccination Reactions? loveyourhorse Horse Health 11 02-08-2012 11:14 AM
Reactions to Oil Seed Rape xxBarry Godden Horse Health 2 04-13-2011 11:48 AM

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On

For the best viewing experience please update your browser to Google Chrome